Chapter 16: Psychotherapeutic Drugs Test: Phenothiazine & Lithium
The key terms in this Pharmacology course include Psychotherapeutic Drugs, Antipsychotic Medication, Muscle, Phenothiazine, Schizophrenia, Sweating, Tremors, Central Nervous System, Lithium Level, Pharmacology for Nurses: Practical Applications
The nurse is monitoring a patient taking an antipsychotic medication for extrapyramidal symptoms. Which clinical finding indicates the patient is having an adverse effect from this drug?
Blood pressure of 80/50 mm Hg
Muscle cramps of the head and neck
Dry mouth and constipation
Presence of myoglobin in the blood
Dystonia, or sudden and painful muscle spasms, is the only extrapyramidal adverse effect listed. The other adverse effects also occur but are not extrapyramidal effects.
Which statement by the patient indicates the need for additional teaching on phenothiazine (Thorazine) drug therapy?
“I will call my health care provider for abnormal tongue movements”
“I need to change positions slowly to prevent dizziness.”
“It is okay to take this drug with a small glass of wine to help relax me.”
“I will need to wear sunscreen and protective clothing when outdoors.”
Drinking alcohol with phenothiazines puts the patient at risk for increased central nervous system depression.
What atypical antipsychotic medication would the nurse anticipate the health care provider prescribing for treatment of refractory schizophrenia?
Risperidone is effective for schizophrenia, including negative symptoms. The other medications listed are antidepressants.
A patient with the diagnosis of schizophrenia is hospitalized and is taking a phenothiazine drug. Which statement by this patient indicates that he is experiencing a common adverse effect of phenothiazines?
“Look at how red my hands are.”
“I feel hungry all the time.”
“I can’t sleep at night.”
“My mouth has been so dry lately.”
Phenothiazines produce anticholinergic-like adverse effects of dry mouth, urinary hesitancy, and constipation.
A patient has been taking lithium for 1 year, and the most recent lithium level is 0.9 mEq/L. Which statement about the laboratory result is correct?
The lithium level is too low.
The lithium level is too high.
The lithium level is therapeutic.
Lithium is not usually monitored with blood levels.
Desirable long-term maintenance lithium levels range between 0.6 and 1.2 mEq/L. The other responses are incorrect.
A patient who has been taking a selective serotonin reuptake inhibitor (SSRI) states that he “felt awful” when he started taking an over-the-counter St. John’s wort herbal product at home. The nurse suspects that he is experiencing serotonin syndrome. Which of these are symptoms of serotonin syndrome? (Select all that apply.)
Common symptoms of serotonin syndrome include delirium, agitation, tachycardia, sweating, hyperreflexia, shivering, coarse tremors, and others. See Box 16-1 for a full list of symptoms.